SESSION TITLE: ILD Student/Resident Case Report Posters
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Although uncommon, pulmonary toxicity can occur after Oxaliplatin, Fluorouracil, and Folinic acid (FOLFOX) chemotherapy. Subacute onset of respiratory symptoms may delay diagnosis and treatment. We present the case of a patient with no prior history of lung disease, who presented with hypoxic respiratory failure after completion of her FOLFOX chemotherapy.
CASE PRESENTATION: A 50 year-old female with pancreatic adenocarcinoma status post completion of her 2nd cycle of FOLFOX chemotherapy, presented with worsening dyspnea, dry cough and wheezing for 2 weeks. She denied chest pain, sputum production, fever or chills. On exam, she was afebrile, blood pressure 100/70mmHg, pulse 102 beats/min, respiratory rate of 24, and oxygen saturation of 72% on room air. Lung auscultation revealed diffuse expiratory wheezing. An initial CT chest showed extensive, bilateral interstitial infiltrates. An extensive infectious and autoimmune evaluation was negative. She was supported with high flow nasal cannula to maintain SaO2 over 90%. She underwent video-assisted thoracic surgery (VATS) with lung biopsy. Histology revealed cryptogenic organizing pneumonia type injury pattern, with scattered foci containing interstitial eosinophils. Her hypoxia improved after initiation of IV Solumedrol, and she was discharged on long-term oral prednisone and supplemental oxygen. One month later, she had resolution of hypoxemia with repeat CT chest confirming significant improvement. Discussion This case illustrates the importance for clinicians to be aware of this rare, yet severe adverse reaction associated with FOLFOX chemotherapy. Interstitial lung disease should be considered in patients undergoing systemic chemotherapy, presenting with new dyspnea and pulmonary infiltrates. Improvement is dependent upon prompt identification and initiation of corticosteroids.
DISCUSSION: FOLFOX chemotherapy has become standard treatment for many gastrointestinal malignancies. The major adverse effects that are well known include hematological, dermatological, peripheral neuropathy, and gastrointestinal toxicities. The proposed mechanism causing parenchymal destruction may be related to glutathione depletion, which usually protects against oxidative damage to the alveolar epithelium. This case illustrates the importance for clinicians to be aware of this rare, yet severe adverse reaction associated with FOLFOX chemotherapy.
CONCLUSIONS: Interstitial lung disease should be considered in patients undergoing systemic chemotherapy, presenting with new dyspnea and pulmonary infiltrates. Improvement is dependent upon prompt identification and initiation of corticosteroids.
Reference #1: . Lim JH, Kim H, Choi WG, Lee MH. Interstitial lung disease associated with FOLFOX chemotherapy. J Cancer Res Ther. 2010 Oct-Dec;6(4):546-8.
Reference #2: .
DISCLOSURE: The following authors have nothing to disclose: Ruchira Sengupta, Sagger Mawri, Mohammed Aljasmi, Tarun Jain, MIchael Mendez, Krishna Thavarajah, Ryan Budloo
No Product/Research Disclosure Information